Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 2, 2021, 3:21 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2021, 3:21 AM HST (13:21 UTC)
- Expired
- Jan 2, 2021, 3:17 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772 WHHW40 PHFO 021321 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 321 AM HST Sat Jan 2 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .Surf will remain around the advisory-level threshold for exposed north and west facing shores of the smaller islands today, then drop below tonight into Sunday as the swell continues to ease. HIZ001>003-006>008-012-013-017-019-020-030230- /O.CAN.PHFO.SU.W.0011.000000T0000Z-210102T1400Z/ /O.NEW.PHFO.SU.Y.0001.210102T1321Z-210103T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 321 AM HST Sat Jan 2 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 12 to 16 feet along the north facing shores of Niihau, Kauai, Oahu, Molokai, and Maui; and 8 to 12 feet along the west facing shores of Niihau, Kauai, Oahu, and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
1 follow-up statement
045 WHHW40 PHFO 030117 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 317 PM HST Sat Jan 2 2021 HIZ001>003-006>008-012-013-017-019-020-030230- /O.CAN.PHFO.SU.Y.0001.000000T0000Z-210103T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 317 PM HST Sat Jan 2 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf along the north and west facing shores has dropped below advisory levels as the swell continues to subside. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 2, 1:45 AM HST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 2, 1:45 AM HST, 1 hour 36 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 145 AM HST Sat Jan 2 2021 .UPDATE... The winds atop Big Island summits have hit the wind advisory criteria of 45 mph or higher. Hence, a wind advisory is now in effect to until 6 pm HST Saturday. && .SYNOPSIS... An area of high pressure located 1050 miles northeast of the islands will continue to move east through Monday. This action will result in weakening trade winds, trending down to light to moderate speeds by Monday night, then hold through Wednesday. Showers may become less frequent with the diminishing trades. && .DISCUSSION... The wind situation this evening is still quite windy in some spots over on the eastern islands, but overall it is on its way down. Perhaps one more day of breezy conditions. The wind advisory that is good to 4 am HST Saturday still stands, and will likely be canceled at 4 am HST Saturday. The winds atop Mauna Kea is blowing just below advisory threshold, and will be monitored closely overnight. Trade winds will likely be down to light to moderate speeds by Monday night, then hold through at least the middle of next week. This weakening trend is in response to the surface high moving further away from the islands. The high is currently located 1050 mile northeast of the islands. The region may encounter less frequent trade wind showers with the weaker trades. The weakening trend with the trades usually means a front is approaching the islands from the west. And this is what it is. A front is expected to weaken and pass north of the islands on Wednesday. That is all for now. Satellite imagery shows widely dispersed clouds upwind of all the islands. Radar is picking up a few showers with these clouds on just about all the islands exposed to this flow. Do expect an uptick in the clouds and showers, especially after midnight. The frequency of these showers will become less by mid or late morning Saturday, with ample of sunshine along the leeward shores in the afternoon. The lee side of the Big Island is mainly clear this evening, which is uncommon from the afternoon and evening clouds. && .AVIATION... A high pressure system passing by north of the Hawaiian Islands will keep breezy trade winds in the forecast through this weekend. Low level winds this strong will produce moderate turbulence below 8000 feet over and south through west of all island mountains. A jet stream passing over the Big Island will produce Severe Clear Air Turbulence near the Big Island and Maui this evening between FL290 and FL430. Expect passing showers favoring windward and mountain areas with more isolated showers over leeward slopes. Tempo Mountain Obscuration is possible over the windward slopes of some islands later tonight. && .MARINE... Strong east-northeast trade winds will continue into Saturday, then gradually trend down Sunday through the first half of the upcoming week. The Small Craft Advisory will remain in place through the weekend due to a combination of winds and seas. This advisory will likely continue through the first half of the week due to seas as overlapping large northwest swells move through. Although confidence is low being this far out, winds may drop enough for localized land and sea breeze conditions by midweek as a weakness forms in the ridge to the north in response to a front passing. Surf along north facing shores will ease into Saturday, potentially below advisory levels by Saturday night. The offshore buoys to the north and northwest reflect this downward trend this evening with the peak swell energy in the 14-16 second bands out of the north- northwest (330 deg). The active pattern across the northern Pacific is forecast to continue over the weekend through next week with a series of systems sending overlapping northwest swells through the islands. The first in the series should begin to fill in through the day Saturday and Saturday night (out of 320 deg), then peak Sunday night into Monday near warning levels. Guidance depicts this episode slowly lowering to advisory levels for north and west facing shores Tuesday. A large fetch setting up over the northwest Pacific within the 310- 330 directional bands relative to the islands shown in the guidance Sunday through Monday will potentially deliver the next warning- level event to exposed north and west facing shores come Wednesday. A similar pulse arriving Friday into Saturday is shown following this. Although lowering daily tidal ranges will limit the extent of the wave runup next week, overlapping large northwest swells described above will only worsen the ongoing coastal erosion issues for vulnerable shores exposed to north and west swells. Peak monthly tides for January are expected from the 10th through the 15th. Surf along east facing shores will remain near the advisory level of 8 ft (faces) over the weekend, then gradually lower early next week as the trades ease. && .FIRE WEATHER... Trade winds will remain breezy through the weekend, and leeward relative humidity values will drop down to 50 percent or less each afternoon. With abnormally dry long term conditions in place over leeward areas, there will be elevated fire weather concerns, though Red Flag Warnings do not appear likely. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 4 AM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Wind Advisory until 4 AM HST Saturday for Lanai-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big Island North and East-Kohala. Wind Advisory until 6 PM HST Saturday for Big Island Summits. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Saturday for Oahu Leeward Waters-Maui County Leeward Waters. && H Lau/Bohlin/Gibbs
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.